Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Shreveport, LA

February 1, 2012McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 1, 2012, 12:16 PM CST for McCurtain County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 12:16 PM CST (18:16 UTC)
Expired
Feb 1, 2012, 12:42 PM CST
In force
26 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 109 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS54 KSHV 011816
SVRSHV
OKC089-011900-
/O.NEW.KSHV.SV.W.0014.120201T1816Z-120201T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 100 PM CST

* AT 1213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF MOUNT HERMAN...OR 33 MILES
  NORTHWEST OF DE QUEEN...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BETHEL...SHERWOOD...HOCHATOWN...WATSON AND PLUNKETVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3451 9447 3425 9447 3413 9491 3430 9499
TIME...MOT...LOC 1816Z 249DEG 29KT 3425 9484

$$

23
1 follow-up statement
056 
WWUS54 KSHV 011842
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1242 PM CST WED FEB 1 2012

OKC089-011853-
/O.CAN.KSHV.SV.W.0014.000000T0000Z-120201T1900Z/
MCCURTAIN OK-
1242 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR MCCURTAIN COUNTY IS
CANCELLED...

LAT...LON 3451 9447 3425 9447 3413 9491 3430 9499
TIME...MOT...LOC 1843Z 249DEG 29KT 3433 9459

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 11:05 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 1, 11:05 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CST WED FEB 1 2012

.DISCUSSION...UPDATED TO REMOVE DENSE FOG ADVISORY...AND MENTION
SLIGHT CHANCE OF SEVERE FOR AREAS NORTH OF THE INTERSTATE 20
CORRIDOR...

HAVE UPDATED TO REMOVE THE DENSE FOG ADVISORY SINCE VISIBILITIES HAVE
STARTED TO IMPROVE TO GREATER THAN ONE QUARTER OF A MILE...AND
VISIBILITIES ARE EXPECTED TO CONTINUE IMPROVING THROUGH THE MORNING
AND MID DAY. THERE MAY BE AREAS OF DENSE FOG FORMING AGAIN EARLY
THURSDAY MORNING AND WILL BARE WATCHING FOR THE ISSUANCE OF A
DENSE FOG ADVISORY INTO THE MID MORNING HOURS ON THURSDAY. MADE
VERY MINOR CHANGES TO THE GRIDDED DATA THAT MAY AFFECT THE
WORDING IN THE ZONES...SUCH AS CHANCE OF SEVERE FOR AREAS GENERALLY
NEAR OR NORTH OF INTERSTATE 20. /06/

&&

.AVIATION...

PATCHY IFR/LIFR CIGS/VSBYS ARE BEGINNING TO IMPROVE ACROSS THE AREA
WITH SOME CIGS BECMG LOW MVFR...AND SOME VSBYS BECMG VFR. PATCHY
LIGHT RAIN ALSO PRESENT OVER NE TX/SE OK/EXTREME SW AR. VERY STEEP
LAPSE RATES NEAR FRONTAL BOUNDARY NEAR RED RIVER VALLEY INDICATING
POTENTIAL FOR STG TSTMS THIS AFTN WITH POSSIBLE HAIL
DEVELOPMENT...WITH REMOVAL OF STG SFC BASED INVERSION. CONDITIONS
SHOULD BE RIPE FOR DENSE FOG REDEVELOPMENT SHORTLY AFTER 0Z ACROSS
MUCH OF THE AREA TONIGHT...ESPECIALLY NEAR FRONTAL BOUNDARY AND/OR
ACROSS RAIN WETTED AREAS. WINDS GENERALLY SOUTHERLY SOUTH OF FRONT...
EASTERLY NORTH OF FRONT...BUT SHOULD REMAIN BELOW 10 KTS FOR MOST
PART THRU THE FCST PERIOD...AT LEAST OUTSIDE OF ANY PSBL
TSTMS. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  59  75  62  73 /  30  30  20  50  80
MLU  74  57  75  61  76 /  40  30  20  50  80
DEQ  69  51  67  58  69 /  40  30  20  50  80
TXK  72  55  69  59  71 /  40  30  20  50  80
ELD  72  54  69  57  73 /  40  30  20  50  80
TYR  73  58  74  62  72 /  30  30  20  50  80
GGG  73  58  74  62  72 /  30  30  20  50  80
LFK  75  60  75  63  75 /  30  20  30  50  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/07
Hazardous weather outlook, Feb 1, 12:10 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST WED FEB 1 2012

ARZ050-051-059>061-070>073-LAZ001>006-012-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-021200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-WOOD-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
LARGE HAIL...WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS WOULD
INCLUDE SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS.
 SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LEVEL TROUGH SHIFTS EAST
INTO THE AREA.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM ACROSS THE ENTIRE FOUR STATE REGION. THIS FOG
COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND WOULD LIKELY CONTINUE
INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE MIDDLE RED RIVER VALLEY OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. HAIL WOULD BE THE PRIMARY THREAT
WITH ANY THUNDERSTORMS THAT DEVELOP. THE ISOLATED NATURE OF THE
EXPECTED CONVECTION WOULD LIKELY WARRANT A SEVERE THUNDERSTORM
WATCH AND THE NECESSITY OF ACTIVATING SPOTTERS...EMERGENCY
MANAGEMENT...AND HAM RADIO OPERATORS.

LAZ010-011-013-014-017>022-TXZ149-152-153-165>167-021200-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST LOUISIANA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM JACKSONVILLE TO NEAR MONROE LOUISIANA. ANY THUNDERSTORMS
THAT DEVELOP ACROSS THE REGION ARE NOT EXPECTED TO BECOME
SEVERE.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM AGAIN ACROSS THE ENTIRE FOUR STATE
REGION. THIS FOG COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
WOULD LIKELY CONTINUE INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...
AND HAM RADIO OPERATORS WILL  NOT BE REQUIRED DURING THE
AFTERNOON AND EARLY EVENING.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 6:23 AM CSTDense Fog AdvisorySHVMcCurtain4 hr
Feb 1, 12:56 PM CSTSevere Thunderstorm WarningSHVMcCurtain34 min
Feb 1, 1:21 PM CSTSevere Thunderstorm WarningSHVMcCurtain24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.